Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 184, NWS North Platte, NE

August 13, 1997Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 13, 1997, 9:15 PM CDT for Hayes County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 1997, 9:15 PM CDT (02:15 UTC)
Expired
Aug 13, 1997, 9:50 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Hayes County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS1 KLBF 140216 RRA
SVRLBF
NEC085-140250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
915 PM CDT WED AUG 13 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...NORTHERN HAYES COUNTY
 
AT 914 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 32 MILES SOUTH SOUTHWEST OF NORTH PLATTE OR 13 MILES
NORTH OF HAYES CENTER MOVING EAST SOUTHEAST AT 30 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS NORTH OF HAYES
CENTER.



 A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.
 
IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG
BUILDING.  DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

FS/MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:30 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT WED AUG 13 1997

EXTENT OF TSRA TONIGHT IS THE MAIN QUESTION FOR THE NEAR TERM...

18Z SFC ANALYSIS SHOWS LEE TROF DEEPENING IN ERN PANHANDLE COUNTIES WITH
SURFACE MOISTURE CONVERGENCE INCREASING AS WELL AS PER ADAP SMC. LOW
DEVELOPING NEAR CDR AND BFF REPORTING TCU AT 19Z OB...AND MORE CU NEAR
LAKE MAC. ADAP ALSO HAS INSTABILITY AXIS ALONG TROF WITH RELATIVELY NO CAP.
WIND PROFILES ON ZAR VEERING WITH HEIGHT AND MEDICINE BOW PROFILER SHOWING
MID LEVEL SPEED MAX APPROACHING.

ETA CONTINUES TO BE A TAD FASTER WITH ITS SHORT WAVE MOVING ACROSS SD. NGM
IDENTIFIES A SECOND MAX FURTHER SW OF MAIN WAVE WHICH LOOKS BEST BASED ON
WV IMAGERY. ETA 12HR SFC FORECAST APPEARS TO LOOK BEST HOWEVER WITH LOW
DEVELOPING IN NWRN NEB BY 00Z THU. ISENTROPIC ANALYSIS INDICATES STRONG
PRESSURE ADVECTION ALONG/VCNTY OF SFC TROF BY LATE AFTERNOON...FROM NEAR
RUSHVILLE TO OGA TO IML. TSRA SHOULD DEVELOP SHORTLY IN THIS AREA. ONCE
DEVELOPED...ZAR AND KLNX 88D SHOWING GOOD VEERING WITH HEIGHT SO SUPERCELLS
POSSIBLE. BOUNDARY ALSO LOCATED FROM NEAR RAP TO N OF BBW IS LIKELY A WARM
FRONT WHERE BEST WARM AIR ADVECTION AHEAD OF SFC TROF IS OCCURING...LEADING
TO TSRA DEVELOPMENT IN THE NC. THIS TSRA SHOULD BE ONGOING AT THE TIME OF
ZONE ISSUANCE SO CAT WORDING NEEDED THERE. LOW LEVEL Q-N FORCING SHOULD
MOVE INTO CENTRAL NEBRASKA OVERNIGHT.

MS SKIES SHOULD PREVAIL ON THURSDAY IN THE W WITH LINGERING MORNING CLOUDS
IN NERN CWA. ETA GRIDDED DATA HINTS AT SECOND WAVE MOVING THRU THURSDAY
LATE AFTERNOON AND WILL INCLUDE SMALL POPS FOR THE W.

GUIDANCE SHOWS THE NICE WAMRUP FOR THURSDAY INTO TH FRIDAY BEFORE HEIGHTS
DECREASE FOR THE WEEKEND. COLD FRONT SHOULD COME THRU LATE FRIDAY. GUIDANCE
MAXES SIMILAR FOR THE PERIOD AT LEAST FOR THE SW AND LOOK REASINABLE BASED
ON TODAYS HAPPENINGS. MINS ALSO SIMILAR. WINDS IN THE 10-20 MPH RANGE FROM
THE NW AFTER TROF PASSAGE FOR THURSDAY.

LBF UB 056/088 060/090 056 695-2
OGA UB 056/088 061/092 057 695-2
IML UB 058/088 060/092 057 694-1
VTN UB 057/088 056/087 056 695-2
ONL BB 059/082 062/083 060 69+23

STOPPKOTTE

In the hours before

Local storm report, Aug 13, 6:25 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
625 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 SSE BROKEN BOW         NE   1.00 INCH HAIL
08/13/97   CUSTER

0600 PM    9 E OCONTO                NE   0.75 INCH HAIL
08/13/97   CUSTER

DAUGHERTY
Local storm report, Aug 13, 6:27 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
625 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    10 SSE BROKEN BOW         NE   1.00 INCH HAIL
08/13/97   CUSTER

0600 PM    9 E OCONTO                NE   0.75 INCH HAIL
08/13/97   CUSTER

DAUGHERTY
Local storm report, Aug 13, 8:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
833 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    8 SW NORTH PLATTE         NE   0.75 INCH HAIL
08/13/97   LINCOLN

POWER
Local storm report, Aug 13, 8:35 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
833 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

083B0 PM    8 SW NORTH PLATTE         NE   0.75 INCH HAIL
08/13/97   LINCOLN

POWER
Local storm report, Aug 13, 9:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
911 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 ESE ELSIE               NE   0.88 INCH HAIL
08/13/97   PERKINS

ROBERG
Local storm report, Aug 13, 9:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
911 PM CDT WED AUG 13 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    2 ESE ELSIE               NE   0.88 INCH HAIL
08/13/97   PERKINS

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:39 PM CDTSevere Thunderstorm WarningLBFLincoln61 min
Aug 13, 8:32 PM CDTSevere Thunderstorm WarningLBFPerkins48 min
Aug 13, 8:40 PM CDTSevere Thunderstorm WarningLBFLincoln50 min
Aug 14, 5:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt46 min
Aug 14, 6:41 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.